Texas, 2023

Hail and Damaging Winds in Texas, July 13, 2023

July 13, 2023 · NWS OUN · 5 events in 4 counties and zones

Despite an upper ridge extending from the Desert Southwest into the Southern Plains, scattered diurnal storms developed during the evening of the 13th. While weak magnitudes of organizing wind shear existed across the area, storm organization occurred along the composite outflow from initial storms across western-north Texas into southwestern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Despite an upper ridge extending from the Desert Southwest into the Southern Plains, scattered diurnal storms developed during the evening of the 13th. While weak magnitudes of organizing wind shear existed across the area, storm organization occurred along the composite outflow from initial storms across western-north Texas into southwestern Oklahoma. Damaging downburst wind events and a few reports of large hail were received with the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 13, 2:00 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 13, 2:00 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Norman OK
300 PM CDT Thu Jul 13 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Through tonight) Issued at 244 PM CDT Thu Jul 13 2023

Very hot temperatures and oppressive humidity is in place once again
this afternoon, especially for areas roughly along and east of
I-35, where we have seen fewer clouds and dewpoints are near or
over 80 degrees once again today. Clouds have been more extensive
out west, with even some light rain or sprinkles seen at times.

Model agreement is fairly poor regarding storm development and
evolution later today and tonight. In general expect that storms
will fire within upslope regime across the high plains this
afternoon, with steering flow then taking them east or southeastward
into this evening. Highest chances for storms will be across our
western Oklahoma counties this evening, with the greatest
uncertainty being whether we see storms organize into an MCS and
move further eastward tonight. Several CAMs also show storms
initiating in our area this evening, potentially related to a
strengthening (though still relatively weak) low-level jet and
warm- advection, but this is a lower probability scenario at this
time. Storms could pose a hail risk this evening across western
Oklahoma, with the threat then transitioning more towards damaging
winds if storms are able to grow upscale. Flooding could also be
a concern given recent heavy rainfall, especially if we see storms
train over the same areas.

Ware

&&

.LONG TERM...
(Friday through next Wednesday) Issued at 244 PM CDT Thu Jul 13
2023

The core of the heat is expected to shift a bit southward on Friday,
with the expectation of more clouds lingering into the afternoon,
especially across the northern half of the area. However, we still
expect heat index values near or over 100 degrees for much of the
area, with values over 105 for portions of central/southern Oklahoma
and western north Texas where a Heat Advisory is in effect Friday
afternoon.

A cold front will move southward Friday evening, with convection
expected to develop along it in Kansas and move southward into our
area. Damaging winds will be the main severe hazard with these
storms, but we could also see a risk for hail with any more discrete
convection. Storm chances will be highest across northern Oklahoma
and will drop off with south and southwest extent.

Storm chances continue into the weekend as high plains convection
once again tracks into our area during the evening and overnight
hours. The ridge will begin building back into the area for the
early to middle portion of next week, which will decrease our
storm chances and increase our temperatures.

Ware

&&

.AVIATION...
(18Z TAFS)
Issued at 1237 PM CDT Thu Jul 13 2023

MVFR ceilings across far northwest Oklahoma should lift and
scattered this afternoon, but mid-level clouds and some showers
should delay this some. Elsewhere, VFR conditions are expected
with a mix of afternoon Cu and mid-level clouds. Thunderstorms
are expected to develop west and north of Oklahoma this afternoon.
Some of this convection is expected to organize and impact parts
of western and northern Oklahoma during the mid to late evening
and perhaps continue to move south and east during the overnight
hours. At least MVFR conditions are possible with the storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  74  93  71  88 /  40  30  50  20
Hobart OK         73  99  71  90 /  40  20  30  20
Wichita Falls TX  79 103  77  99 /  20  10  20  10
Gage OK           68  93  67  86 /  40  30  40  20
Ponca City OK     72  90  68  88 /  60  50  60  10
Durant OK         79  96  76  96 /  20  10  30  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ006>008-011>018-
     021-022.

     Excessive Heat Warning until 9 PM CDT this evening for OKZ019-
     020-023>048-050>052.

     Heat Advisory from noon to 9 PM CDT Friday for OKZ025-027>032-
     036>048-050>052.

TX...Excessive Heat Warning until 9 PM CDT this evening for
     TXZ083>090.

     Heat Advisory from noon to 9 PM CDT Friday for TXZ083>090.

&&

SHORT TERM...08
LONG TERM....08
AVIATION...06
Hazardous weather outlook, Jul 13, 2:06 PM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
306 PM CDT Thu Jul 13 2023

OKZ004>048-050>052-TXZ083>090-142015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
306 PM CDT Thu Jul 13 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Excessive Heat...
Dangerous hot conditions will return this afternoon across much of
our area. Central and all of southern Oklahoma and adjacent
western north Texas could see heat indices from 110-115 degrees as
an Excessive Heat Warning will be in effect starting in the
afternoon through 9 PM. Westcentral and northcentral Oklahoma
could see heat indices at 105-107 degrees, as a Heat Advisory will
be in effect there during the afternoon through mid-evening as
well.

.Thunderstorms...
Thunderstorms will be possible during the early evening hours
through early Friday morning. Severe storms will be possible with
up to golf ball size hail and 60-80 mph wind gusts as the two
severe hazards, as well as heavy rainfall under the stronger
storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Excessive Heat...
Dangerous hot conditions will be possible Friday afternoon and
possibly again on Saturday afternoon across central, southern
Oklahoma and western north Texas. Dangerous hot conditions may be
returning again next week.

.Thunderstorms...
Thunderstorms will be possible on Friday during the early evening
and into Saturday morning generally near and north of I-40. Some
of these storms could become severe, with large hail and damaging
wind gusts as the severe hazards. Flooding and/or flash flooding
will also be possible with these storms producing heavy rainfall.
Thunderstorms will again be possible across our area late Saturday
but restricted to northern Oklahoma on Sunday night.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 13, 2:57 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Norman OK
357 PM CDT Thu Jul 13 2023

TXZ083-084-132130-
Foard TX-Hardeman TX-
357 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of central Foard and
south central Hardeman Counties through 430 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crowell, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crowell, Margaret, and Thalia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3394 9981 3406 9984 3414 9958 3395 9953
TIME...MOT...LOC 2057Z 259DEG 7KT 3402 9973

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

03

The radar

The Altus AFB radar (KFDR), 81 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Foard

When
July 13, 3:05 PM CST
Where
Foard County, Crowell
Measured
1 in hail
Reported by
COOP Observer
Coordinates
33.980, -99.720

Thunderstorm Wind, Foard

When
July 13, 3:15 PM CST
Where
Foard County, 0.51 mi ENE of Crowell
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
33.983, -99.712

Crowell (CROW) Mesonet observation.

Thunderstorm Wind, Wilbarger

When
July 13, 4:15 PM CST
Where
Wilbarger County, 0.87 mi NW of Vernon
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
34.160, -99.300

Image showing a large section of a metal roof facade removed from a motel building. Time is radar estimated.

Thunderstorm Wind, Wichita

When
July 13, 5:31 PM CST
Where
Wichita County, 0.8 mi S of (Sps)sheppard Afb
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
33.979, -98.493

Sheppard Air Force Base (KSPS) observation.

Thunderstorm Wind, Knox

When
July 13, 5:40 PM CST
Where
Knox County, 1.25 mi ESE of Truscott
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.742, -99.791

Truscott (TRUS) Mesonet observation.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125819, 1124300, 1125841, 1124301, 1124302.